Alert archive / California / Wind Advisories in 2010

Wind Advisory 7, NWS San Francisco Bay Area, CA

April 20, 20109 counties in California

NWS San Francisco Bay Area, CA issued this wind advisory at Apr 20, 2010, 8:12 PM PDT for 9 counties in California. It took effect at Apr 21, 2010, 3:00 AM PDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Apr 20, 2010, 8:12 PM PDT (03:12 UTC)
In effect from
Apr 21, 2010, 3:00 AM PDT
Expired
Apr 21, 2010, 6:00 PM PDT
In force
15 hr
Issued by
NWS San Francisco Bay Area, CA

Counties Alameda County, CA, City and County of San Francisco, CA, Contra Costa County, CA, Marin County, CA, Monterey County, CA, San Mateo County, CA, Santa Clara County, CA, Santa Cruz County, CA, Sonoma County, CA

The radar

The San Francisco radar (KMUX), 48 km from the middle of the area, began a volume at 03:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 3.2 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2010-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 175 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2010-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
175 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1026 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

806 
WWUS76 KMTR 210312
NPWMTR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
812 PM PDT TUE APR 20 2010

...STRONG AND GUSTY NORTHWEST WINDS EXPECTED ALONG THE COAST LATE
TONIGHT THROUGH WEDNESDAY...

.STRONG AND GUSTY NORTHWESTERLY WINDS ARE EXPECTED ALONG THE COAST
LATE TONIGHT THROUGH WEDNESDAY IN THE WAKE OF A LOW PRESSURE
SYSTEM THAT IS CURRENTLY MOVING INLAND OVER THE CENTRAL COAST.

CAZ006-505-508-509-530-211200-
/O.NEW.KMTR.WI.Y.0007.100421T1000Z-100422T0100Z/
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO BAY SHORELINE-SAN FRANCISCO PENINSULA COAST-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-
812 PM PDT TUE APR 20 2010

...WIND ADVISORY IN EFFECT FROM 3 AM TO 6 PM PDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 3 AM TO 6 PM PDT WEDNESDAY. 

* TIMING: LATE TONIGHT THROUGH WEDNESDAY.

* WINDS: NORTHWESTERLY WINDS RANGING FROM 25 TO 35 MPH SUSTAINED
  WITH GUSTS TO 45 MPH. THE STRONGEST WINDS WILL BE SEEN ALONG THE
  COAST AND LOCALLY NEAR THE SAN FRANCISCO BAY.

* IMPACTS: DIFFICULT DRIVING CONDITIONS ESPECIALLY IN HIGH PROFILE
  VEHICLES...POTENTIAL FOR ISOLATED DOWN TREES AND SPORADIC POWER
  OUTAGES.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

CW
3 follow-up statements
554 
WWUS76 KMTR 211005
NPWMTR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
305 AM PDT WED APR 21 2010

...STRONG AND GUSTY NORTHWEST WINDS ALONG THE COAST TODAY...

.STRONG AND GUSTY NORTHWESTERLY WINDS WILL CONTINUE ALONG THE COAST
TODAY IN THE WAKE OF A LOW PRESSURE SYSTEM THAT IS CURRENTLY
MOVING INLAND OVER THE CENTRAL COAST.

CAZ006-505-508-509-530-211815-
/O.CON.KMTR.WI.Y.0007.000000T0000Z-100422T0100Z/
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO BAY SHORELINE-SAN FRANCISCO PENINSULA COAST-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-
305 AM PDT WED APR 21 2010

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PDT THIS EVENING...

* TIMING: WIND ADVISORY IN EFFECT UNTIL 6 PM PDT THIS EVENING.

* WINDS: NORTHWESTERLY WINDS RANGING FROM 25 TO 35 MPH SUSTAINED
  WITH GUSTS TO 45 MPH. THE STRONGEST WINDS WILL BE ALONG THE
  COAST AND LOCALLY NEAR THE SAN FRANCISCO BAY.

* IMPACTS: DIFFICULT DRIVING CONDITIONS ESPECIALLY IN HIGH PROFILE
  VEHICLES ALONG HIGHWAY ONE...POTENTIAL FOR ISOLATED DOWN TREES AND
  SPORADIC POWER OUTAGES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 35 MPH ARE EXPECTED
WITH GUSTS TO 45 MPH. WINDS THIS STRONG CAN MAKE DRIVING 
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
495 
WWUS76 KMTR 211813
NPWMTR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
1113 AM PDT WED APR 21 2010

...STRONG AND GUSTY NORTHWEST WINDS ALONG THE COAST TODAY...

.STRONG AND GUSTY NORTHWESTERLY WINDS WILL CONTINUE ALONG THE
COAST TODAY IN THE WAKE OF A LOW PRESSURE SYSTEM THAT IS
CURRENTLY MOVING INLAND OVER THE CENTRAL COAST.

CAZ006-505-508-509-530-220100-
/O.CON.KMTR.WI.Y.0007.000000T0000Z-100422T0100Z/
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO BAY SHORELINE-SAN FRANCISCO PENINSULA COAST-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-
1113 AM PDT WED APR 21 2010

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PDT THIS EVENING. 

* WINDS: NORTHWESTERLY WINDS RANGING FROM 25 TO 35 MPH SUSTAINED 
  WITH GUSTS TO 50 MPH. THE STRONGEST WINDS WILL BE ALONG THE 
  COAST AND LOCALLY NEAR THE SAN FRANCISCO BAY. 

* IMPACTS: DIFFICULT DRIVING CONDITIONS ESPECIALLY IN HIGH 
  PROFILE VEHICLES ALONG HIGHWAY ONE...POTENTIAL FOR ISOLATED 
  DOWN TREES AND SPORADIC POWER OUTAGES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 35 MPH ARE EXPECTED
WITH GUSTS TO 45 MPH. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$
060 
WWUS76 KMTR 220109
NPWMTR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
609 PM PDT WED APR 21 2010

...STRONG AND GUSTY NORTHWEST WINDS ALONG THE COAST THIS EVENING...

.STRONG AND GUSTY NORTHWESTERLY WINDS WILL CONTINUE ALONG THE COAST
THIS EVENING IN THE WAKE OF A LOW PRESSURE SYSTEM THAT IS CURRENTLY
SITUATED OVER SOUTHWESTERN NEVADA.

CAZ505-509-530-220400-
/O.EXP.KMTR.WI.Y.0007.000000T0000Z-100422T0100Z/
/O.NEW.KMTR.WI.Y.0008.100422T0109Z-100422T0400Z/
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-
609 PM PDT WED APR 21 2010

...WIND ADVISORY IN EFFECT UNTIL 9 PM PDT TONIGHT...

THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 9 PM PDT TONIGHT. 

* TIMING: WIND ADVISORY IN EFFECT UNTIL 9 PM PDT TONIGHT.

* WINDS: NORTHWESTERLY WINDS RANGING FROM 25 TO 35 MPH SUSTAINED
  WITH GUSTS TO 50 MPH. THE STRONGEST WINDS WILL BE ALONG THE
  COAST.

* IMPACTS: DIFFICULT DRIVING CONDITIONS ESPECIALLY IN HIGH 
  PROFILE VEHICLES ALONG HIGHWAY ONE...POTENTIAL FOR ISOLATED 
  DOWN TREES AND SPORADIC POWER OUTAGES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 35 MPH ARE EXPECTED
WITH GUSTS TO 45 MPH. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&



$$

CAZ006-508-220215-
/O.EXP.KMTR.WI.Y.0007.000000T0000Z-100422T0100Z/
SAN FRANCISCO-SAN FRANCISCO BAY SHORELINE-
609 PM PDT WED APR 21 2010

...WIND ADVISORY HAS EXPIRED...

THE WIND ADVISORY IS NO LONGER IN EFFECT. 


$$

CW

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this wind advisory went out at Apr 20, 5:27 PM PDT, 2 hours 45 minutes earlier.

Area forecast discussion, Apr 20, 5:27 PM PDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA CA
527 PM PDT TUE APR 20 2010

.DISCUSSION...AS OF 2:15 PM PDT TUESDAY...SHOWERS HAVE STARTED TO
INCREASE AS THE APRIL SUN ANGLE HAS HELPED DESTABILIZE THE
ATMOSPHERE. THERE HAVE BEEN REPORTS OF SMALL HAIL THIS AFTN...MAINLY
IN THE SF PENINSULA AND AROUND GILROY. SATL IMAGERY IS INDC THAT THE
HEART OF THE COLD POOL ASSOCIATED WITH THE UPPER LEVEL LOW IS WEST OF
PT ARENA AND IS PUSHING SE. A STRONG JET...140 KT DROPPING DOWN THE
BACKSIDE OF THE UPPER LOW COULD PUSH IT A LITTLE FURTHER SOUTH.
HOWEVER...THE FIRST AREA OF ENHANCED CLOUD TOPS IS JUST OFF THE SAN
MATEO COAST MOVING TO THE ESE.

AS THE COLD POOL MOVES OVERHEAD LATE AFTN AND EVENING EXPECT THE
SHOWER ACTIVITY TO CONTINUE TO INCREASE. EVEN THOUGH THERE HAS NOT
BEEN ANY LIGHTNING STRIKES YET...IT ISN'T OUT OF THE QUESTION WITH
THE MORE ENHANCED CELLS. AS THE CENTER OF THE UPPER LOW PASSES SLOWLY
TO THE SOUTHEAST THE THREAT OF THUNDER SHOULD END...BY MIDNIGHT. THE
UPPER LOW WILL BE SLOW TO MOVE OUT OF THE AREA SO SHOWERS REMAIN IN
THE FORECAST FOR WEDNESDAY AS A WAVE ROTATES AROUND THE UPPER LOW.
ANOTHER ITEM TO WATCH FOR TONIGHT AND WEDNESDAY WILL BE THE GUSTY
WINDS...AS THE NAM12 AND GFS HAVE 40 KT 925 MB WINDS. WITH THE MOIST
NW LOW LEVEL FLOW THE SHOWER ACTIVITY FROM SANTA CRUZ SOUTH MIGHT END
UP BEING MORE THAN THE HIGH CHANCE IN THE FORECAST...THIS WILL NEED
TO BE WATCHED. THERE COULD STILL BE SOME SHOWER ACTIVITY ON THURSDAY
WITH A MOIST LOW LEVEL FLOW AND SOME WEAK INSTABILITY...ESPECIALLY IN
THE DIABLO RANGE...AND THE COAST AND COASTAL MOUNTAINS FROM SANTA
CRUZ SOUTH.

RIDGING BUILDS INTO THE DISTRICT FRIDAY...WITH DRY AND MILD WEATHER
LASTING THROUGH THE WEEKEND AND INTO MONDAY AS HIGH PRESSURE REMAINS
IN CONTROL. TEMPS WILL WARM INTO THE 60S TO LOWER 70S...WITH THE
LOWER 80S POSSIBLE IN INTERIOR MONTEREY AND SAN BENITO COUNTIES. HAVE
INCREASED CLOUDS FOR TUESDAY ALONG WITH A SLIGHT CHANCE OF RAIN AS
ANOTHER UPPER LOW BEGINS TO AFFECT THE DISTRICT. HOWEVER...THE LAST
RUN OF THE GFS AND ECMWF HAVE BEEN WAFFLING ON THE TRACK OF THIS
LOW...SO SLIGHT CHC POPS SEEMS LIKE THE WAY TO GO FOR NOW.

&&

.AVIATION DISCUSSION...AS OF 5:25 PM PDT...AN UPPER LOW WILL MOVE
ACROSS THE TERMINALS ON TUESDAY EVENING AND INTO SOUTH-CENTRAL
CALIFORNIA TONIGHT. THE LOW WILL THEN STALL OVER SOUTHERN
NEVADA ON WEDNESDAY. A COLD AND UNSTABLE AIRMASS ALOFT WILL
PRODUCE SHOWERS AND ISOLATED THUNDERSTORMS THIS EVENING AS
THE LOW MOVES ACROSS THE AREA. A MOIST AND UNSTABLE AIRMASS WILL
CONTINUE ACROSS THE REGION IN THE NORTHWESTERLY FLOW BEHIND THE
DEPARTING UPPER LOW. THUS...SHOWERS WILL CONTINUE THROUGH WEDNESDAY
AND POSSIBLY INTO WEDNESDAY EVENING. IN ADDITION...STRONG COLD
ADVECTION AND TIGHTENING PRESSURE GRADIENTS WILL RESULT IN STRONG AND
GUSTY WEST TO NORTHWEST WINDS FROM THIS EVENING THROUGH WEDNESDAY
EVENING.

VICINITY OF KSFO...MAINLY VFR CONDITIONS ARE EXPECTED THROUGH THE
PERIOD WITH BKN035-045 CIGS AND PERIODS OF SHOWER ACTIVITY. BRIEF
MVFR CIGS ARE LIKELY WITH HEAVIER SHOWERS. THUNDERSTORMS WILL BE
POSSIBLE THROUGH ABOUT 03Z. WINDS WILL BE WEST 20 TO 25 KT WITH GUSTS
TO 30 KT POSSIBLE THIS EVENING AND FOR MUCH OF WEDNESDAY.

KSFO BRIDGE APPROACH...SAME AS KSFO.

MRY BAY AREA TERMINALS...MAINLY VFR CONDITIONS ARE EXPECTED THROUGH
THE PERIOD WITH BKN035-045 CIGS AND PERIODS OF SHOWER ACTIVITY. BRIEF
MVFR CIGS ARE LIKELY WITH HEAVIER SHOWERS. THUNDERSTORMS WILL BE
POSSIBLE THROUGH ABOUT 03Z. WINDS WILL BE WEST 15 TO 20 KT WITH GUSTS
TO 25 KT POSSIBLE THIS EVENING AND FOR MUCH OF WEDNESDAY.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
          TNGT...SCA...ALL WATERS AND BAYS INCLUDING ROUGH BAR.

&&

PUBLIC FORECAST: MHS
AVIATION/MARINE: LARRY/DYKEMA

NWS ON THE WEB AT WEATHER.GOV/SANFRANCISCO
Hazardous weather outlook, Apr 20, 4:00 AM PDT, 16 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA CA
400 AM PDT TUE APR 20 2010

CAZ006-505>513-516>518-528>530-210559-
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO COUNTY AND INTERIOR MONTEREY COUNTY
INCLUDING PINNACLES NATIONAL MONUMENT-SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
SAN FRANCISCO BAY SHORELINE-EAST BAY INTERIOR VALLEYS-
SAN FRANCISCO PENINSULA COAST-EAST BAY HILLS AND THE DIABLO RANGE-
NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-NORTHERN MONTEREY BAY-
SANTA CRUZ MOUNTAINS-SANTA CLARA VALLEY...INCLUDING SAN JOSE-
400 AM PDT TUE APR 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ENTIRE SAN FRANCISCO
BAY AREA AND MONTEREY BAY AREA.

.DAY ONE...TUESDAY AND TUESDAY NIGHT

SHOWERS AND THUNDERSTORMS WITH SMALL HAIL WILL CONTINUE ACROSS
NORTHERN AND CENTRAL CALIFORNIA TODAY. IN ADDITION...EXPECT BRISK
NORTHWEST WINDS FROM 15 TO 30 MPH WITH GUSTS TO 40 MPH ALONG THE
COAST AND IN THE HILLS. AFTERNOON TEMPERATURES WILL BE WELL BELOW
NORMAL WITH DAYTIME HIGHS ONLY IN THE 50S IN THE LOWER ELEVATIONS
AND 40S IN THE HILLS. SNOW LEVELS WILL DROP TO AROUND 3500 FEET WITH
MEASURABLE SNOW POSSIBLE ACROSS THE HIGHEST PEAKS.

IMPACTS TODAY WILL INCLUDE PONDING OF WATER ON ROADWAYS...POSSIBLE
POWER OUTAGES AND TREES DOWN DUE TO STRONG WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE UPPER LOW OVER CALIFORNIA WILL CONTINUE TO GENERATE SHOWERS
ALONG WITH BELOW NORMAL TEMPERATURES ON WEDNESDAY...GRADUALLY
TAPERING OFF BY THURSDAY. DRY AND SEASONABLE WEATHER IS FORECAST
FRIDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.

Nearby

Wind Advisories in California, 2010Every wind advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.